top of page

Do You Have Post-Pill Acne?

Post-pill acne, also known as post-birth control acne, can develop after discontinuing the use of hormonal birth control methods such as birth control pills. While not everyone will experience this, some signs and symptoms may indicate that you have post-pill acne.


Post-pill acne actually starts within weeks or months after stopping the use of the oral contraceptive pill. This can be a notable change if you had clear skin while using the pill, or if you had acne or acne-prone skin before starting the pill. Post-pill acne can show up anywhere on the face, however, the location will provide you with more context about what the root cause of the imbalance actually is. For example:

- On the cheeks can be from poor gut health

- On the chin and jawlines can be from a hormonal imbalance

- On the forehead can be from poor elimination channels (liver, bowels, kidneys)


Hormonal fluctuations play a significant role in post-pill acne. The sudden change or surge in hormone levels when stopping the contraceptive pill can trigger acne. These hormonal changes can affect the production of sebum (the skin’s natural oil) and lead to clogged pores of the sebaceous glands which results in acne. Nutrient deficiencies from being on the pill, as well as gut health, are also possible causes of acne. You may also notice an increase in oiliness on your skin, as well as hair. This is a result of the increased levels of androgens which are regulated after coming off the pill.


The duration of post-pill acne can vary with each individual, however, it is advised to seek nutritional support prior to coming off the pill. If you’ve already stopped, then it’s wise to seek support sooner rather than later as unchecked it can lead to acne getting worse and causing mental health issues along with having to work on optimal health for a longer period of time. Addressing certain factors like nutrient deficiencies and building up nutrient stores and reserves, can provide your body with the nutrients required for the body to regulate hormone production.


Addressing nutrient deficiencies like B vitamins, zinc, magnesium and vitamin C are common nutrients that get depleted while on the pill. Balancing blood sugar levels by having optimal protein intake (30g per meal) can help to overcome any insulin resistance that can occur post-pill. Additionally, gut-health support and thyroid support can also be key areas to focus on supporting your body.


Just remember, post-pill acne is typically a temporary phase where your body is regulating hormones (progesterone, androgens, insulin) after stopping the pill. Your acne will not last forever, however, it’s wise to seek help straight away from an experienced practitioner to prevent your acne from getting worse and developing into deep cystic acne which can cause scarring. At most, it can take up to 2 years, but it can be overcome a lot sooner, depending on how long it takes for hormonal regulation and bringing your body back to a state of homeostasis.


If you need any assistance overcoming post-pill acne, reach out and book a free discovery call, this is what I suffered for a long time, so I now help women to overcome it without suffering the long duration I did.


Casey x

3 views0 comments

Recent Posts

See All

Comments


bottom of page